Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

March 16, 2021Wilcox County, Alabama

NWS Mobile, AL issued this special weather statement at Mar 16, 2021, 4:24 AM CDT for Wilcox County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2021, 4:24 AM CDT (09:24 UTC)
Expired
Mar 16, 2021, 5:30 AM CDT
In force
66 min
Issued by
NWS Mobile, AL

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 130 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

700 
WWUS84 KMOB 160924
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
424 AM CDT Tue Mar 16 2021
 
ALZ054-161030-
Wilcox AL-
424 AM CDT Tue Mar 16 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN WILCOX COUNTY UNTIL 530 AM CDT...

At 424 AM CDT, the strong thunderstorms were located along a line
extending from 3 miles north of Central Mills to 5 miles east of
Putnam, and moving east at 25 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Pine Hill.

LAT...LON 3227 8744 3225 8742 3224 8739 3220 8736
      3220 8733 3214 8728 3215 8727 3214 8725
      3212 8726 3212 8725 3198 8747 3198 8767
      3200 8766 3201 8762 3213 8762 3213 8752
      3226 8752 3227 8751
TIME...MOT...LOC 0924Z 266DEG 22KT 3233 8746 3201 8794 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Mar 15, 11:58 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Mar 15, 11:58 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1158 PM CDT Mon Mar 15 2021

.AVIATION...
16/06Z Issuance...IFR to occasional MVFR ceilings expected for
much of the early morning hours, but toward daybreak and into the
day on Tuesday IFR conditions will likely prevail. Rain chances,
as well as thunderstorm chances, will continue to increase late
tonight through Tuesday morning. This is especially true for inland
southeast Mississippi and inland southwest and south-central Alabama.
There is a slight potential for gusty winds and hail, and possibly
even a tornado with any stronger storm that may develop late
tonight. Some patchy light fog, reducing vsbys to around 4SM at
times. Surface winds generally remain south at around 5 to 10
knots overnight into Tuesday morning. Showers and storms will
continue through Tuesday, but gradually diminish in coverage late
in the afternoon and into the evening hours./12

&&

.PREV DISCUSSION... /issued 1022 PM CDT Mon Mar 15 2021/

Overnight /Now Through Sunrise Tuesday/...Through sunrise
Tuesday, deep convection is expected to re-develop over portions
of interior SE MS and Inland SW Alabama sometime just after
midnight and generally along an axis from Wayne Co., MS to Choctaw
Co., AL). Individual updrafts are forecast to move northeast.
This axis seems to be shifting subtly southeastward with each
latest model run and we continue to monitor. The ongoing cluster
of deep convection over SE LA has produced outflows that are
observed to be propagating northward and this will aid in the
initiation later tonight (along with deep moisture flux
convergence that is already operating to actively pool low level
water vapor in a regional warm sector that will remain
synoptically steady-state overnight). SPC SREF forecasts mean
MLCAPE of at least ~1000 J kg-1 through 06-09 UTC, so instability
will not be an issue. The ambient pre-storm environment at the
time of initiation will be characterized by the greatest low-
level vertical wind shear below about 1.5 km, which is seen to be
contributing most of the clockwise curvature to the forecast
regional hodographs (and producing Effective SrHel values of
200-250 m2 s-2, and this is close to what already is being
observed as of this writing.) Straight-line VWS above ~1.5 km with
lots of storm-relative flow which promotes updraft longevity,
tends to favor the right-moving member of splitting updrafts (as
we have already observed with a pre-cursor updraft earlier this
evening) and also aids developing hail embryos as they move
through the hail growth zone. There is also sufficient CAPE
forecast to be in the hail growth zone at that time to support
perhaps up to 1.5" diameter hail. A brief short-lived tornado and
damaging wind gust cannot be ruled out. The SPC has maintained a
Marginal Risk through 7 AM CDT, and we concur locally. So, areas
generally west of I-65 and mainly north of Highway 84 are the
areas of concern in the wee hours of Tuesday morning). /23 JMM

NEAR TERM /Tuesday Through Wednesday Night/...The pattern on
Tuesday is not expected to be too different from that of Monday,
with a conditional threat of severe weather associated with any
stronger thunderstorms that develop and SPC maintains the Marginal
Risk of severe storms over the northern half of our forecast area
on Tuesday. Expect to have ongoing convection during the early
morning hours on Tuesday morning, primarily over the northwestern
portions of the forecast area. Leftover convection from the pre-
dawn activity will become more widespread over the northern half
of the forecast area during the course of the day in association
with the lingering convergence zone just to the north of our area
in conjunction with some weak shortwave activity in the west-
southwest flow aloft.

With daytime heating, MLCAPE values will increase to be between
500-1000 J/kg by Tuesday afternoon, with the higher instability
values up to near 1600 J/kg over our northern counties. Also,
0-6 KM bulk shear values will be around 35-45 knots across much of
the area during this time, along with 700-500 mb lapse rates
around 6.0-6.7 C/km and 0-1km SRH generally between 100-200 m2/s2
(especially Tuesday morning). There will be some weak capping
between 700-600 MB, and similar to Monday, this could have a
limiting affect on the convection at times. But sufficient daytime
heating and deep layer moisture could aid in eroding the cap and
lead to increased chances for thunderstorms (especially over
southeast Mississippi and inland southwest and south-central
Alabama), and some of these storms could be strong to severe (as
previously mentioned. Curved low-level hodographs could also
result in some rotating cells. Thus, the main threats anticipated
are damaging winds and hail; but, a tornado or two cannot be ruled
out. By late Tuesday afternoon through Tuesday night convection
diminishes somewhat, although an isolated to scattered storm will
still be possible overnight (especially over the northern portions
of the forecast area). At this time, it does not appear that there
will be much of a severe threat with those.

High temperatures on Tuesday will range from the mid and upper 70s
over most of the forecast area, but a pocket of lower 80s will be
possible over interior south central Alabama and part of the
interior western Florida panhandle. Tuesday night low temperatures
primarily in the low to mid 60s across the entire area. A HIGH RISK
of rip currents continues along the beaches for Tuesday and
Tuesday night. /12

An active severe weather day looks to unfold on Wednesday into
Wednesday night. An upper level trough centered over the south-
central Plains states takes on a negative tilt into the night
Wednesday as it shifts east into the east-central Plains and
Midwest. Upper level ridging amplifies in response over the far
southeastern U.S. and western Atlantic during the period.
Uncertainty remains in model guidance on exact evolution of the
upper level trough, and southeastern periphery of best upper level
difluence. Despite some questions on overall magnitude of large
scale forcing for ascent over our CWA, ample wind shear and CAPE
will be available in advance of an eastward moving cold front.
During the day Wednesday, forecast models are in general agreement
on developing 1,500 to 2,000 J/kg of SBCAPE, with similar MLCAPE
values nearer 1,500 J/kg. Some hi- res guidance like the HRRR
suggests higher SBCAPE and MLCAPE values could be realized, and is
something to keep an eye on as we near Wednesday. CAPE values
taper off in the evening somewhat, remaining more than adequate
for severe storms with 1,000 J/kg MLCAPE and 1,500 J/kg of SBCAPE.
Very steep low level lapse rates look probable nearer 7C/km, with
mid-level lapse rates approaching 8C/km. Shear will undoubtedly
be supportive of severe thunderstorms, including supercells.
Elongated, curved hodographs with deep layer shear around 40kts
will be present during the day Wednesday, strengthening into the
evening and overnight to over 50kts as the nocturnal low level jet
begins to crank upwards of 50kts. This will in turn help to
enlarge hodographs and increase Storm Relative Helicity values
appreciably after dark in excess of 300 to 400m^2/s^2 from
afternoon values around 200 m^2/s^2. All hazards of severe weather
are possible Wednesday late afternoon into the overnight hours,
with damaging winds, tornadoes (some strong), and large hail (up
to golf ball size) possible. A potential limiter for day time
convective coverage would be the presence of a healthy EML
(Elevated Mixed Layer) located at the 700mb level. This will help
to keep the environment capped until better forcing can move in or
daytime heating can overcome the EML.

It is important to note/reiterate the uncertainty in where best
forcing will align with the aforementioned ingredients along with
timing of better forcing. This will affect overall timing of better
severe weather potential. The first round of isolated to scattered
convective potential appears to potentially develop during the early
to mid afternoon hours across much of the CWA. This would likely be
in the form of isolated to scattered discrete to semi-discrete
thunderstorms capable of all severe hazards that move and develop
from southwest to northeast across the area. A better threat for
strong to severe thunderstorms will likely evolve from west to east
during the late evening into the overnight hours along the cold
front as a line of strong to severe thunderstorms pushes eastward
across the region. Convection quickly tapers off behind the front
during the late overnight into early morning hours, with the front
exiting the CWA prior to or near daybreak Thursday.

Outside of the severe threat, high temperatures look to peak in the
upper 70's to lower 80's during the afternoon, with lows Wednesday
night in the middle to upper 50's west of I-65, and lower 60's to
the east of I-65. Best rain and thunderstorm chances appear to be
late afternoon into the late night hours, waning from west to east
following the frontal passage during the overnight hours. In
addition to the severe risk Wednesday, strong wind gusts are
possible ahead of the front over the open warm sector during the
afternoon into night time hours. Wind gusts of 30 to 35mph appear
probable amidst strong southerly low level flow, and would not be
surprised if a Wind Advisory becomes necessary for parts of the CWA
during the period. A HIGH RISK of rip currents continues through the
day Wednesday into Wednesday night. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.

FL...High Rip Current Risk through Friday morning for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Mar 16, 12:36 AM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
1236 AM CDT Tue Mar 16 2021

ALZ051-MSZ067-160615-
Choctaw AL-Wayne MS-
1236 AM CDT Tue Mar 16 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN CHOCTAW AND NORTHERN WAYNE COUNTIES UNTIL 115 AM CDT...

At 1236 AM CDT, the strong thunderstorm was located near Mill Creek,
or 13 miles east of Laurel, moving northeast at 55 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Gilbertown and Toxey.

LAT...LON 3194 8811 3159 8893 3160 8894 3182 8894
      3185 8865 3189 8848 3216 8844 3221 8834
TIME...MOT...LOC 0536Z 240DEG 49KT 3172 8891
Special weather statement, Mar 16, 1:17 AM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
117 AM CDT Tue Mar 16 2021

ALZ051-160700-
Choctaw AL-
117 AM CDT Tue Mar 16 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CHOCTAW COUNTY UNTIL 200 AM CDT...

At 117 AM CDT, the strong thunderstorm was located 4 miles northwest
of Gilbertown, or 16 miles southwest of Butler, moving northeast at
40 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Butler, Pennington, Gilbertown and Toxey.

LAT...LON 3228 8793 3230 8794 3229 8797 3226 8801
      3218 8801 3214 8804 3209 8804 3205 8812
      3201 8812 3198 8806 3196 8807 3196 8810
      3195 8812 3193 8810 3178 8841 3185 8847
      3202 8846 3231 8795 3231 8793
TIME...MOT...LOC 0617Z 236DEG 36KT 3190 8840
Special weather statement, Mar 16, 3:52 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
352 AM CDT Tue Mar 16 2021

ALZ051-160915-
Choctaw AL-
352 AM CDT Tue Mar 16 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CHOCTAW COUNTY UNTIL 415 AM CDT...

At 352 AM CDT, the strong thunderstorm was located 5 miles west of
Putnam, or 7 miles southeast of Butler, moving east at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Choctaw
County.

LAT...LON 3214 8802 3214 8804 3211 8805 3209 8804
      3206 8807 3207 8808 3207 8810 3205 8812
      3201 8811 3199 8810 3201 8809 3198 8806
      3197 8807 3195 8818 3208 8823 3216 8802
TIME...MOT...LOC 0852Z 254DEG 29KT 3201 8812
Special weather statement, Mar 16, 4:24 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
424 AM CDT Tue Mar 16 2021

ALZ054-161030-
Wilcox AL-
424 AM CDT Tue Mar 16 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN WILCOX COUNTY UNTIL 530 AM CDT...

At 424 AM CDT, the strong thunderstorms were located along a line
extending from 3 miles north of Central Mills to 5 miles east of
Putnam, and moving east at 25 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Pine Hill.

LAT...LON 3227 8744 3225 8742 3224 8739 3220 8736
      3220 8733 3214 8728 3215 8727 3214 8725
      3212 8726 3212 8725 3198 8747 3198 8767
      3200 8766 3201 8762 3213 8762 3213 8752
      3226 8752 3227 8751
TIME...MOT...LOC 0924Z 266DEG 22KT 3233 8746 3201 8794

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:36 AM CDTSpecial Weather StatementMOBChoctaw39 min
Mar 16, 1:17 AM CDTSpecial Weather StatementMOBChoctaw43 min
Mar 16, 1:38 AM CDTSevere Thunderstorm WarningMOBChoctaw52 min
Mar 16, 2:31 AM CDTSevere Thunderstorm WarningMOBChoctaw28 min
Mar 16, 3:44 AM CDTMarine Dense Fog AdvisoryMOB9 hr
Mar 16, 3:52 AM CDTSpecial Weather StatementMOBChoctaw23 min
Mar 16, 4:40 AM CDTSevere Thunderstorm WarningMOBWilcox30 min
Mar 16, 5:48 AM CDTSpecial Weather StatementMOBWilcox27 min
Mar 16, 9:24 AM CDTFlash Flood WarningMOBChoctaw, Clarke8 hr
Mar 16, 9:29 AM CDTFlash Flood WarningMOBWilcox8 hr
Mar 16, 10:10 AM CDTSpecial Weather StatementMOBClarke50 min
Mar 16, 10:41 AM CDTSpecial Weather StatementMOBClarke49 min
Mar 16, 11:09 AM CDTSpecial Weather StatementMOBWilcox51 min
Mar 16, 11:28 AM CDTFlash Flood WatchMOBButler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 2 more12 hr
Mar 16, 11:42 AM CDTSpecial Weather StatementMOBWilcox48 min
Mar 16, 12:11 PM CDTSpecial Weather StatementMOBButler34 min
Mar 16, 12:47 PM CDTSpecial Weather StatementMOBButler, Crenshaw58 min
Mar 16, 1:11 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw49 min
Mar 16, 2:00 PM CDTSpecial Weather StatementMOBCrenshaw15 min
Mar 16, 4:47 PM CDTFlash Flood WarningMOBChoctaw, Clarke, Washington, Wilcox6 hr
Mar 16, 4:48 PM CDTMarine Dense Fog AdvisoryMOB17 hr
Mar 16, 4:48 PM CDTSmall Craft AdvisoryMOB5 days
Mar 16, 4:53 PM CDTDense Fog AdvisoryMOBBaldwin, Mobile17 hr
Mar 16, 4:53 PM CDTWind AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more28 hr
Mar 16, 3:51 PM CDTFlash Flood WarningMOBWayne6 hr
Mar 16, 5:07 PM CDTSpecial Weather StatementMOBWayne38 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.